North Dakota, 2017

Extreme Cold in North Dakota, December 24 to 26, 2017

December 24 to 26, 2017 · NWS FGF · 18 events in 18 counties and zones

A frigid air mass settled over the Northern Plains, with morning lows on the 25th ranging from 10 below to 25 below zero. On the morning of the 26th, temperatures ranged from 15 below to 30 below zero.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A frigid air mass settled over the Northern Plains, with morning lows on the 25th ranging from 10 below to 25 below zero. On the morning of the 26th, temperatures ranged from 15 below to 30 below zero. Winds throughout the period ranged from 5 to 15 mph, which resulted in wind chill values from 40 below to 45 below zero at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 24, 3:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 24, 3:15 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
315 PM CST Sun Dec 24 2017

.SHORT TERM...(This evening through Monday)
Issued at 315 PM CST Sun Dec 24 2017

The few remaining snow showers have slipped into the far southern
Red River Valley and adjacent areas of west central Minnesota.
These should exit off to the southeast in the next few hours,
leaving just a dusting of snow. The rest of the night into Monday
will be very cold, with 5 to 15 mph northwest winds. Therefore
dangerously cold wind chills will become the main issue. Have
issued wind chill warnings and advisories tonight through Monday.

.LONG TERM...(Monday night through Sunday)
Issued at 315 PM CST Sun Dec 24 2017

A broad upper trof will be in place over the area...with the coldest
air in place over Ontario. Northerly flow associated with surface
high pressure will keep the arctic air locked in at least through
Tuesday night...with bitter cold wind chills expected to continue.

By late Wednesday, expect a bit of temperature modification with
moderate ridge amplification over the northern Plains and surface
return flow. Will see chances for precipitation increase as a low
pressure system moves in from the west. Otherwise, another shot of
arctic air is forecast behind the system...with a return to bitter
cold temperatures and wind chill values through the end of the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1217 PM CST Sun Dec 24 2017

Clouds are going to be the main aviation challenge. Models are
showing a little less cloud cover, so have gone with SCT clouds
for most locations throughout the 24 hour TAF period. Wind speeds
will stay on the lower end.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory from midnight tonight to noon CST Tuesday
     for NDZ038-039-049-052-053.

     Wind Chill Warning from 6 PM this evening to noon CST Tuesday
     for NDZ006>008-014>016-024-026>030-054.

MN...Wind Chill Advisory from midnight tonight to noon CST Tuesday
     for MNZ003-027>032-040.

     Wind Chill Warning from 6 PM this evening to noon CST Tuesday
     for MNZ001-002-004>009-013>017-022>024.

&&

SHORT TERM...Godon
LONG TERM...Hopkins
AVIATION...Godon
Hazardous weather outlook, Dec 24, 3:39 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
339 PM CST Sun Dec 24 2017

MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030-
054-252145-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Western Walsh County-
339 PM CST Sun Dec 24 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Dangerously cold wind chills are expected through the period,
dipping into the 40 below to 45 below zero range.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerously cold wind chills will continue to be a problem for
much of the week, mainly at night and during the morning hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-027>032-040-NDZ038-039-049-052-053-252145-
Clay-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
339 PM CST Sun Dec 24 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Very cold wind chills are expected through the period, dipping
into the 25 below to 40 below zero range.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerously cold wind chills will continue to be a problem for
much of the week, mainly at night and during the morning hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Towner

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Towner forecast zone
Reported by
Mesonet
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cavalier

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Cavalier forecast zone
Reported by
Mesonet
Coordinates
48.772, -98.465 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pembina

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Pembina forecast zone
Reported by
Mesonet
Coordinates
48.768, -97.552 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Benson

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Benson forecast zone
Reported by
Mesonet
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ramsey

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Ramsey forecast zone
Reported by
Mesonet
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eastern Walsh

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Eastern Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Western Walsh

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Western Walsh forecast zone
Reported by
Mesonet
Coordinates
48.370, -97.721 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eddy

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Eddy forecast zone
Reported by
Mesonet
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Nelson

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Nelson forecast zone
Reported by
Mesonet
Coordinates
47.922, -98.192 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grand Forks

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Grand Forks forecast zone
Reported by
Mesonet
Coordinates
47.922, -97.457 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Griggs

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Griggs forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Steele

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Steele forecast zone
Reported by
Mesonet
Coordinates
47.456, -97.725 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Traill

When
December 24, 6:00 PM CST to December 26, 12:00 PM CST
Where
Traill forecast zone
Reported by
Mesonet
Coordinates
47.454, -97.162 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Barnes

When
December 25, 2:35 PM CST to December 26, 12:00 PM CST
Where
Barnes forecast zone
Reported by
Mesonet
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Cass

When
December 25, 2:35 PM CST to December 26, 12:00 PM CST
Where
Cass forecast zone
Reported by
Mesonet
Coordinates
46.933, -97.248 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Ransom

When
December 25, 2:35 PM CST to December 26, 12:00 PM CST
Where
Ransom forecast zone
Reported by
Mesonet
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Sargent

When
December 25, 2:35 PM CST to December 26, 12:00 PM CST
Where
Sargent forecast zone
Reported by
Mesonet
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Richland

When
December 25, 2:35 PM CST to December 26, 12:00 PM CST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
46.265, -96.948 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 725535, 725536, 725537, 725538, 725539, 725540, 725541, 725542, 725543, 725544, 725545, 725546, 725547, 725548, 725549, 725550, 725551, 725552.